Hail, Baldwin
- When
- May 14, 4:16 PM CST to 4:18 PM CST
- Where
- Baldwin County, 3 mi SSW of Loxley
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 30.580, -87.769
A severe thunderstorm developed over Baldwin County and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
A severe thunderstorm developed over Baldwin County and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at May 14, 2:50 PM CST, 1 hour 26 minutes earlier.
Area Forecast Discussion National Weather Service Mobile AL 350 PM CDT Sat May 14 2022 .NEAR TERM UPDATE /Now Through Sunday/...Upper level troughing over the eastern CONUS prevails during the near term period with upper level ridging persisting to our west centered over Mexico. A couple of weak disturbances have been rounding this ridge and the base of the upper level trough bringing more focused chances for precipitation to the forecast area which will be detailed below. At the surface, rather diffuse high pressure exists across the Gulf of Mexico which continues to promote surface northerlies over the region helping to maintain upper 50's to lower 60's dewpoints during the afternoon hours each day. Forecast highs will generally remain in the upper 80's to lower 90's with morning temperatures in the middle to upper 60's. In terms of precipitation chances for the rest of today into tonight, our first area of interest coincides with the coastal counties where a seabreeze boundary will shift north allowing for some isolated to scattered showers and thunderstorms in the vicinity of the I-10 corridor. I don't expect much of a difference today relative to the past few days of storms being on the strong side with gusty winds to 40mph and perhaps some small hail to a half inch in diameter. Effective shear remains modest in the 10 to 20kt range with SBCAPE values only in the 1,000 to 1,500j/kg range and DCAPE values approaching 700j/kg. Any stronger storms would be the result of cell mergers and localized enhancements of shear owing to outflow boundary and seabreeze interactions. Convective coverage will likely linger into tonight across southeastern MS into the coastal counties of AL/FL owing to our first disturbance moving in from the northwest. Given the meager shear and unfavorable diurnal timing storms should remain on the weaker side. Sunday may be slightly more active with the next disturbance rolling in during the afternoon hours. Shear increases to closer to 25 to perhaps as high as 30kts with SBCAPE values reaching the 2,000 to 2,500 j/kg range. In addition to this, DCAPE values will be much higher in the 1,000 to 1,300j/kg range. Mid level lapse rates are still meager around 6C/km which should limit overall hail potential. With that said, seems reasonable that storms would be capable of strong wind gusts between 50 and 60mph. Some storms may approach severe limits if there is a favorable interaction with the seabreeze boundary and/or downbursts resultant from any storm mergers. A low risk of rip currents remains in place through the duration of the weekend. Additionally, some patchy fog may be possible where convection does not prevail tonight east of the I-65 corridor. MM/25 && .SHORT TERM /Sunday night Through Tuesday night/...An large upper trough over the southeastern CONUS and eastern Gulf of Mexico Sunday evening will weaken slightly and it moves east over the FL peninsula by Monday evening. For now we will only advertise a few lingering showers and storms over our area Sunday evening, but models indicate a MCS well to our northwest during the day Sunday that will be dropping toward the southeast and there could be some potential for this system to hold together and result in some shower and storm activity at least over our northwestern counties through the evening. We will continue to monitor for this potential. A weak surface cold front moves south into the southeastern states on Monday and lingers near the coast Monday night. This will result in at least a slight chance of showers and storms on Monday as well. With the daytime heating, CAPE values will be sufficient for a few stronger storms on Monday. The front may drift just offshore by Tuesday, bringing slightly drier air into the area and along with the lack of mid level instability as upper subsidence increases with the upper ridge, rain chances decrease and we will carry no PoP for Tuesday into Tuesday night at this time. Low temperatures will range from low to mid 60s inland to lower 70s at the coast Sunday, Monday and Tuesday nights. Daytime highs both Monday and Tuesday mainly in the upper 80s to lower 90s, with a few localized mid 90s thrown in there. /12 && .EXTENDED TERM /Wednesday Through Saturday/...Upper ridge moves out of the Plains to over the southeastern CONUS during the extended term period. At the same time, a surface ridge extending from the Atlantic westward across the southeast CONUS and Gulf of Mexico strengthens Wednesday through Friday, but begins to break down from the west by Saturday as a cold front approaches the region from the west. While PWATS across the region are expected to be in the 1.0 to 1.5 inch range, the primary forcing will only be be afternoon heating and sea breeze or outflow boundary interactions, so with the subsidence from the upper ridge expect little to no precipitation through most of the extended period. Hot daytime temperatures will continue with the subsidence in place and plenty of sunshine expected. High temperatures generally ranging from the low to mid 90s Wednesday through Friday, then slightly cooler upper 80s to lower 90s on Saturday with increased cloud cover, less subsidence and associated showers and storms from the approaching front (at this time we expect at least scattered PoPs on Saturday). Low overnight temperatures are expected to be in the low to mid 60s inland and upper 60s to lower 70s closer to and along the coast. /12 && .MARINE...A diurnal wind pattern remains in place through Tuesday with sea breeze winds increasing near the coast and over area bays during the day and a land breeze at night. This diurnal wind pattern will be augmented by any convective complexes that move across coastal waters through Monday night with temporary offshore surges with storms. A light to moderate southwesterly flow will become established by the middle to latter portions of the upcoming week. Seas remain around 1 foot through Monday, increasing to 1 to 2 feet by Tuesday. MM/25 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
Special Weather Statement
National Weather Service Mobile AL
506 PM CDT Sat May 14 2022
ALZ264-266-142245-
Baldwin Coastal AL-Baldwin Central AL-
506 PM CDT Sat May 14 2022
...A strong thunderstorm will impact portions of south central
Baldwin County through 545 PM CDT...
At 506 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Silverhill, or near Robertsdale, moving
south at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Foley, Robertsdale, Loxley, Magnolia Springs, Summerdale, Silverhill
and Elberta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3036 8784 3039 8783 3039 8781 3042 8783
3039 8785 3038 8784 3038 8786 3062 8786
3066 8772 3038 8752 3037 8760 3036 8762
3032 8780
TIME...MOT...LOC 2206Z 357DEG 11KT 3054 8776
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
CGALThe Mobile radar (KMOB), 46 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031790.